Washington, 2006

Flood in Washington, January 17 to 19, 2006

January 17 to 19, 2006 · NWS OTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 3:45 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 17, 3:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
345 AM PST TUE JAN 17 2006

.SYNOPSIS...AN UNSETTLED WEATHER PATTERN WILL CONTINUE OVER EASTERN
WASHINGTON AND NORTH IDAHO FOR THE REMAINDER OF THE WORK WEEK
AS A COOL AND BROAD UPPER LEVEL TROUGH MEANDERS THROUGH THE REGION.

&&

.DISCUSSION...
TODAY THROUGH THURSDAY...GFS...NAM AND ECMWF ARE REASONABLY SIMILAR
WITH THE OVERALL FLOW PATTERN FOR THE SHORT TERM FORECAST. A BROAD
AND DEEP UPPER LEVEL TROUGH VISIBLE ON PACIFIC SATELLITE OVER THE
EASTERN PACIFIC WILL CONTINUE TO SPAWN SHORT WAVE DISTURBANCES AND
EJECT THEM THROUGH THE FORECAST AREA OVER THE NEXT 48 HOURS. THESE
WAVES WILL BECOME INCREASINGLY WEAK AS THE ENTIRE PARENT TROUGH
MINORS OUT BEFORE THE REMNANTS PASS THROUGH THE REGION WEDNESDAY AND
THURSDAY USHERING IN COOLER NORTHWESTERLY FLOW FOR A RETURN TO
SEASONABLY NORMAL HIGH TEMPERATURES. THE STRONGEST WAVE PASSED
THROUGH OVERNIGHT BRINGING THE LATEST ROUND OF SNOW TO THE REGION.
MOST OF THE FORECAST AREA SOUTH OF A SANDPOINT WENATCHEE LINE IS
APPARENTLY IN THE WARM SECTOR THIS MORNING SO FURTHER PRECIPITATION
SHOULD BE RAIN...WITH PRECIPITATION AFTER THE COLD FRONT PASSAGE
PRETTY MUCH TAPERING OFF TO HIT-AND-MISS RAIN OR SNOW SHOWERS WITH
NO FURTHER BASIN ACCUMULATION TODAY. THE COLD FRONTAL SURFACE
WILL SLUMP DOWN THROUGH THE REGION TODAY AND HANG UP ROUGHLY ALONG
INTERSTATE 90 WITH A CONTINUING HIGH POP THREAT SOUTH AND IMPROVING
CONDITIONS TO THE NORTH. WITH THE COLD FRONT PASSAGE MID LEVEL FLOW
IS TURNING WESTERLY AND WILL SHORTLY SHUT OFF STEADY SNOW OVER THE
CASCADES AND OKANOGAN REGION. WILL CANCEL HIGHLIGHTS FOR THESE ZONES
WITH THE MORNING ISSUANCE...AND KEEP REMAINING HIGHLIGHTS GOING OVER
THE EASTERN MOUNTAIN ZONES WHERE THE SAME WESTERLY FLOW WILL
OROGRAPHICALLY ENHANCE REMAINING MOISTURE INTO FURTHER ACCUMULATING
MOUNTAIN SNOW SHOWERS.

LATE TODAY AND TONIGHT THE BAROCLINIC LEAF STRUCTURE VISIBLE ON
SATELLITE MOVING INTO SOUTHWEST OREGON THIS MORNING WILL BRUSH THE
SOUTHERN ZONES WITH ITS ISENTROPIC SHIELD FOR ANOTHER ROUND OF
VALLEY RAIN AND MOUNTAIN SNOW. MODELS DIFFER IN FINE DETAILS BUT ALL
HINT AT A WEAK SURFACE LOW TRACKING ACROSS THE SOUTHERN TIER ZONES.
DEPENDING ON THE EXACT TRACK OF THIS LOW PRESSURE SYSTEM THE
NORTHEASTERN ZONES COULD SEE ANOTHER ROUND OF EVENING RAIN AND LIGHT
ACCUMULATIONS OF OVERNIGHT SNOW TONIGHT. WEDNESDAY WILL FEATURE A
SHORT BREAK BETWEEN SYSTEMS BEFORE YET ANOTHER WEAKENING SURFACE LOW
MEANDERS THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING FOR ANOTHER
ENHANCED BUT LIGHT PRECIPITATION EVENT. BY THIS TIME AIR MASS WILL BE
COOL ENOUGH FOR SNOW ALL THE WAY DOWN TO VALLEY FLOORS EXCEPT PERHAPS
LEWISTON. /FUGAZZI

THURSDAY NIGHT THROUGH MONDAY...WEAK SHORTWAVE RIDGING THURSDAY
NIGHT BEFORE THE NEXT TROUGH ENTERS THE PAC NW FRIDAY. ONCE AGAIN
WEAK RIDGING FRIDAY NIGHT AS ANOTHER TROUGH MOVES TOWARDS THE WEST
COAST. MODELS HAVE BEEN SUGGESTING THAT IT WILL DIG AND MOVE INTO
SOUTHERN OREGON/NORTHERN CALIFORNIA. LAST TWO RUNS OF THE ECMWF HAS
FINALLY CAUGHT ONTO WHAT THE GFS HAS BEEN SHOWING FOR THE LAST DAY
OR SO. AS THE TROUGH MOVES INTO THE GREAT BASIN WEST TO NORTHWEST
FLOW WILL SET UP ACROSS EASTERN WA AND NORTH ID. THIS WILL KEEP
SHOWERS GOING...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL RETURN TO
MORE NORMAL READINGS THROUGH THE EXTENDED PERIOD.   /KOCH

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS ACROSS EASTERN WA AND
THE ID PANHANDLE. A LINE OF PRECIPITATION FROM RITZVILLE TO DEER
PARK TO THE MT/ID/CANADIAN BORDER WILL CONTINUE ITS EASTWARD
PROGRESSION THROUGH THE MORNING HOURS. GUSTY WINDS POSSIBLE THROUGH
ABOUT 16Z FROM SPOKANE TOWARDS THE BLUE MOUNTAINS AS A COLD FRONT
PASSES. ELSEWHERE...LIFR CIGS AND VIS WILL CONTINUE THROUGH 16Z
AROUND THE KMWH AND KEAT AERODROMES...AND THEN IMPROVE THROUGH THE
AFTERNOON. NEXT SYSTEM TO BRING WIDESPREAD -RA AND MVFR/VFR CIGS
AFTER 00Z TO THE EASTERN THIRD OF WA AND NORTH ID THROUGH 12Z.  /KOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        39  31  35  26  32  25 /  40  80  30  20  20  20
COEUR DALENE  39  32  36  28  34  25 /  50  90  50  20  20  30
PULLMAN        43  32  38  28  34  27 /  90 100  50  30  30  20
LEWISTON       48  35  42  32  40  29 /  90 100  30  20  30  20
COLVILLE       34  29  33  24  34  23 /  60  80  50  20  20  20
SANDPOINT      36  30  35  28  33  24 /  60  90  50  20  50  30
KELLOGG        38  30  37  22  35  24 / 100 100  60  30  70  40
MOSES LAKE     42  29  38  29  39  26 /  30  60  50  20  10  10
WENATCHEE      37  30  34  27  35  25 /  30  60  50  20  10  10
OMAK           37  27  33  25  32  24 /  30  40  30  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM WEDNESDAY FOR NORTHERN
     PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY UNTIL 10 AM TUESDAY FOR NORTHEAST BLUE MOUNTAINS.
     HEAVY SNOW WARNING UNTIL 4 PM TUESDAY FOR NORTHEAST MOUNTAINS.
&&
Hazardous weather outlook, Jan 17, 3:16 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
316 AM PST TUE JAN 17 2006

IDZ001-004-WAZ031-037-181130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...ANATONE...PEOLA...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
316 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
     NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS
   SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING FOR
     NORTHEAST BLUE MOUNTAINS
   HEAVY SNOW WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
     FOR NORTHEAST MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM IS MOVING THROUGH THE INLAND NORTHWEST. RAIN AND
SNOW WILL LAST THROUGH TUESDAY NIGHT. PLEASE SEE SEAWSWOTX /WWUS46
KOTX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

IDZ002-003-026-027-WAZ032>036-038-041>044-181130-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
316 AM PST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM IS MOVING THROUGH THE INLAND NORTHWEST. OCCASIONAL RAIN
AND SNOW WILL CONTINUE AT TIMES THROUGH TUESDAY NIGHT...HOWEVER
NO SIGNIFICANT ACCUMULATIONS OR AMMOUNTS ARE EXPECTED AT THIS TIME FOR
THESE PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stevens

When
January 17, 6:00 AM PST to January 19, 5:00 PM PST
Where
Stevens County, Chewelah
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
48.283, -117.717

Heavy rains over the past week flooded all of the classrooms and the school library on the east end of the Chewelah High School causing 20,000 dollars worth of damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487648.